Aa
A
A
A
Close
Multiple Sclerosis Community
9.23k Members
11079760 tn?1483386130

Can you stop a relapse?

Does anyone get foreshadowing of a relapse coming on? If so, can anything stop it, slow it down, or reduce the severity?

Background for the question: My foot has been numb and tingly for the first time since my Sept relapse, my arm/hand symptoms have been noticeably worse for the last 3-4 days, and now I'm experiencing ice pick type headaches & burning on the left side of my head -- right above my ear and moving forward towards my temples. Everything has been on my right side thus far, so the new shooting/burning pain on the left side is a bit worrisome.

Before my last cranial nerve VI palsy, I had over a week of these ice pick headaches on & off. Two weeks later, wham-o! Eyes don't work together side-to-side.

It is way too early to know if this is just the ups & downs of MS or something more serious about to take place. In the meantime, I was wondering if there was anything I could do to stop the worsening of Sx if it IS a relapse heading my way. I'm not panicking. It will probably go as fast as it all came.

Probably a silly question...but there I've asked it anyways :)

Cheryl
7 Responses
5112396 tn?1378017983
A neurologist will usually often a course of corticosteroid infusions (Methylprednisolone, Solu-Medrol, and IVSM are the googleable terms) for acute relapses. These are the big guns, 1000mg delivered by IV each day for 3-5 days, sometimes in hospital, though some can have home visits from a nurse.

The mechanism is the quick reduction in inflammation. This can be helpful in varying degrees and in terms of shortening the relapse or lessening its effects. It's less helpful for some types of relapses than others. Some find the side effects difficult, and it's by no means something that gets recommended to take often. I've only had a course twice in my five years of MS.
1 Comments
Thanks for the response! I'm definitely not at the IV Steroid level; that much 'roid running through my body absolutely freaks me out!! I'm already an emotional basket case...I don't need an extra shove off the cliff. Ha! :) So glad to know its an option, though, if something really disabling occurs again.

I'm thinking more rest is all that is warranted, and then just ride this one out unless something drastically changes for the worse.
14117157 tn?1452054966
Hi Cheryl,
That sounds awful!! I would definitely seek advice from your neuro if you can, as detailed in the comment above the only way i know of slowing a relapse is IV steroids. I have had a course of them before, I was pretty lucky, I didn't really feel any side effect except maybe increased appetite but i was laid up in hospital for 3 days while they were administered so that could have been because i was bored :)

I dont think there is anything you can do at home to stop it or slow it down.

Thinking of you and hope you get some relief soon.
Jane x
1 Comments
Thanks, Jane! I kind of thought the answer was "no", but wondered if anyone had some way of reducing the severity through self-care or CAM that seemed to work. Things have settled a bit today, so "wait and see" is exactly what I will do :)
Avatar universal
I doubt that many neuros would order IV Solumedrol simply because the patient feels an attack coming on, because it might be mild and transient. A not-too-bothersome exacerbation lasting, say, a week, would not be a good candidate for IV or even oral steroid intervention, because steroids certainly have their downsides, as I well know. If it's possible to hang in there and just tolerate it a while, that's often a good plan.

On the other hand, a flare that comes on strong and/or causes extreme pain or disability can be dealt with swiftly and almost immediately. Then it's a judgment call as to whether potential side effects are worth it. Often they are. But keep in mind that steroids can have cumulative effects over time, one example being brittle bones. There are other issues to be considered as well, such as periods of compromised immunity.

So my advice on this is to reserve steroids for intolerable situations, or for those where the flare might be a couple of weeks old, resulting in significantly diminished quality of life in various aspects. IV steroids, to be effective, don't have to be administered at the very beginning. I think they should be saved for the intolerable.
1 Comments
That has been my stance on IV Steroids as well. I actually had the infusion scheduled last fall when I couldn't use my hand at all, and then cancelled b/c some functionality started coming back.

Thanks for your input.
12832842 tn?1448728801
I'm glad this question was asked. Being new to this I m hesitant to do the steroids.. But I wonder.. What's the definition of intolerable? I suppose everyone has their own level of tolerance. So If you have a relapse involving a " foot drop" or where your leg has lost feeling.. Can you wait THAT out? Will it resolve?
1 Comments
Hi Andipw3! Others on this board are waaaaayyyy more knowledgeable that I am, so they will likely have a better answer for you. My understanding is that the steroids don't change the amount of healing that you will have, they just speed up the process. So, as you state, "intolerable" becomes completely subjective and the question of will the Sx resolve is independent of the steroid question. My hand/arm/neck issues are still present every day 4+ months into this exacerbation. However, the Sx have greatly improved, and there is little that I truly cannot do at all.

I was looking for at-home or CAM care to help contain small flares from becoming big flares. When it comes to the decision about using steroids, I would encourage you to speak with your neurologist and discuss the pros and cons.
Avatar universal
When I think a flare might be coming I notice my fatigue tends to worsen so I try to sleep more. Not sure if it helps anything but it makes me feel like I am being proactive. Or maybe just lazy. :)

Seriously, I sleep, relax and become a hermit. If a relapse hits well, I tried but there is no real proven way to prevent one that I know of.

C.
667078 tn?1316000935
The draw back to steroids besides the side effects is rebound effect. You can have the symptoms come back the same or stronger after steroids. No case of MS is changed by steroids they only help at the time to reduce inflammation. I have never been on them for MS. It is risk/ benefit. Overtime they are not good for the liver. If the MS is that bad you take the risk. You can also do symptom relief muscle relaxers or nerve medication like neurontin.

Sometimes understanding something helps. I have two partially collapsed lungs. Since I know they are not fatal like a blood clot I can live with them. Exercise is actually good for them. I would not have figured that out. When I just hurt when I breathed it scared me and the doctors.

Alex
382218 tn?1341181487
I agree that IVSM should be reserved for more severe relapses. In my experience, it didn't help at all with numbness or diplopia. I had diplopia for a year following IVSM. It was very helpful for optic neuritis and MS hug. Both symptoms resolved within several days of the first dose.
Have an Answer?
Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease